Scottish Daily Mail
Taking the Pill could raise risk of depression by 25%
WOMEN taking the contraceptive pill face a higher risk of depression, a study has found.
Taking the most popular type of the Pill meant women were 23 per cent more likely to be later put on antidepressants than non-users.
Teenagers between 15 to 19 on the Pill were even more affected. They were 80 per cent more likely to be treated for depression than non-users. The risk also applied to those taking hormonal contraceptives in other forms. Skin patches doubled the risk, the contraceptive ring raised it by 60 per cent, and the coil by 40 per cent.
Scientists suspect a link with progesterone, which regulates the monthly menstrual cycle and has been linked to having a negative effect on mood. Experts say the findings raise ‘important questions’ but are urging women not to be alarmed.
For the study, researchers from the University of Copenhagen analysed data on more than a million girls and women aged 15 to 34 from national registries in Denmark. Over six years, participants taking combined oral contraceptives containing a mixture of the hormones progesterone and oestrogen were shown to be 23 per cent more likely than non-users to be treated with antidepressants for the first time.
Users of pills that contain only progesterone rather than a hormone mix had a 34 per cent increased risk. The authors, whose work is published in the journal Jama Psychiatry, said: ‘The high risk among women using the transdermal patch and ring compared with the corresponding Pill is probably a question of dose rather than the route of administration.’
Progesterone is thought to be the major factor in the link to depression, although oestrogen – the other key hormone involved in controlling the menstrual cycle – is also known to affect systems in the brain connected to mood.
Dr Channa Jayasena, from the Society for Endocrinology and Imperial College London, said: ‘Given the enormous size of this study, further work is needed to determine possible biological mechanisms which might underlie any possible link between the Pill
‘Discuss options with a doctor’
and depression. Until then, women should not be deterred from taking the Pill.’
Dr Ali Kubba, from the Royal College of Obstetricians and Gynaecologists, said: ‘Women should not be alarmed by this study as all women react differently to different methods of contraception.
‘We advise women to discuss their options with a doctor, where they will discuss the possible side effects and decisions around the most suitable method can be made’.